Alert archive / Massachusetts / Coastal Flood Statements in 2010

Coastal Flood Statement 7, NWS Boston/Norton, MA

November 6, 20106 counties in Massachusetts

NWS Boston/Norton, MA issued this coastal flood statement at Nov 6, 2010, 4:19 PM EDT for 6 counties in Massachusetts. It took effect at Nov 7, 2010, 9:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2010, 4:19 PM EDT (20:19 UTC)
In effect from
Nov 7, 2010, 9:00 AM EST
Expired
Nov 7, 2010, 1:00 PM EST
In force
4 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2010-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2010-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WHUS41 KBOX 062019
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT SAT NOV 6 2010

MAZ007-015-016-019-022-024-070430-
/O.NEW.KBOX.CF.S.0007.101107T1400Z-101107T1800Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
419 PM EDT SAT NOV 6 2010

HIGH ASTRONOMICAL TIDES COMBINED WITH LARGE BUT DIMINISHING
SOUTHEAST SWELLS WILL CAUSE SPLASHOVER AROUND THE TIME OF HIGH
TIDE MIDDAY SUNDAY. THIS WILL OCCUR BETWEEN 10 AM AND 2 PM ALONG
THE MASSACHUSETTS EAST COAST.

SOME BEACH EROSION IS ALSO POSSIBLE. THE MOST LIKELY TO BE
AFFECTED WOULD BE PLUM ISLAND...GLOUCESTER...SCITUATE...CHATHAM
AND NANTUCKET.

&&


$$
2 follow-up statements
152 
WHUS41 KBOX 070101
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
901 PM EDT SAT NOV 6 2010

MAZ007-015-016-019-022-024-070915-
/O.CON.KBOX.CF.S.0007.101107T1400Z-101107T1800Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
901 PM EDT SAT NOV 6 2010

...SPLASH OVER EXPECTED AROUND THE TIME OF HIGH TIDE SUNDAY...

HIGH ASTRONOMICAL TIDES COMBINED WITH LEFTOVER SOUTHEAST SWELLS WILL
CAUSE SPLASH OVER AROUND THE TIME OF HIGH TIDE SUNDAY ALONG THE
EASTERN MASSACHUSETTS COAST...WHICH OCCURS BETWEEN 10 AM AND 2 PM.

SOME BEACH EROSION IS ALSO POSSIBLE. LOCATIONS MORE LIKELY TO BE
AFFECTED INCLUDE PLUM ISLAND...GLOUCESTER...SCITUATE...CHATHAM
AND NANTUCKET. 

$$
735 
WHUS41 KBOX 070822
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
322 AM EST SUN NOV 7 2010

MAZ007-015-016-019-022-024-071630-
/O.CON.KBOX.CF.S.0007.101107T1400Z-101107T1800Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
322 AM EST SUN NOV 7 2010

...SPLASH OVER EXPECTED DURING THE MIDDAY HIGH TIDE...

HIGH ASTRONOMICAL TIDES COMBINED WITH LEFTOVER SOUTHEAST SWELLS
WILL CAUSE SPLASH OVER AROUND THE TIME OF HIGH TIDE TODAY ALONG
THE EASTERN MASSACHUSETTS COAST...WHICH OCCURS BETWEEN 10 AM AND
2 PM.

SOME BEACH EROSION IS ALSO POSSIBLE. LOCATIONS MORE LIKELY TO BE
AFFECTED INCLUDE PLUM ISLAND...GLOUCESTER...SCITUATE...CHATHAM
AND NANTUCKET.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Nov 6, 3:50 PM EDT, 29 minutes earlier.

Area forecast discussion, Nov 6, 3:50 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
350 PM EDT SAT NOV 6 2010

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY WILL BRING SOME CLEARING TO NEW
ENGLAND TONIGHT...MAINLY THE INTERIOR. LOW PRESSURE OVER THE
WESTERN ATLANTIC WILL MOVE NORTH TO NEAR CAPE COD BY MONDAY
MORNING AND BRING A COLD RAIN TO SOUTHERN NEW ENGLAND. THE LOW
WILL LINGER OFFSHORE TUESDAY...THEN DRIFT OUT TO SEA WEDNESDAY.
HIGH PRESSURE WILL BUILD OVER NEW ENGLAND WEDNEDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MERIDIONAL FLOW IN PLACE ACROSS THE WEST ATLANTIC AND NEW
ENGLAND...COURTESY OF UPPER TROF OVER THE APPALACHIANS AND EASTERN
LAKES. THIS FLOW HAS STALLED A COLD FRONT OFFSHORE WITH WAVES OF
LOW PRESSURE MOVING NORTH ALONG THE FRONT. THE CLOUDS AND
SPRINKLES ASSOCIATED WITH ONE SUCH WAVE ARE MOVING OFFSHORE...BUT
ANOTHER BATCH OF CLOUDS WAS MOVING NORTH UP THE COAST TOWARD LONG
ISLAND AND WILL AT LEAST PARTIAL MOVE ACROSS SOUTHERN NEW ENGLAND
TONIGHT. FOR THAT REASON WE ARE KEEPING PARTIAL CLOUD COVER IN THE
FORECAST WITH MOSTLY CLOUDS ACROSS RI AND SOUTHEAST MASS.

TEMPS ARE A 2:1 BLEND OF GFS MOS AND NAM MOS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
SHARP UPPER TROF REMAINS OVER THE NORTHEAST WITH STALLED FRONT
REMAINING ACROSS NOVA SCOTIA AND WELL OFFSHORE OF NEW ENGLAND.
HIGH PRESSURE OVER THE INTERIOR WILL BRING DRY WEATHER. LOWER
CONFIDENCE AS TO SKY COVER. FOR NOW WE ARE KEEPING CLOUDS ALONG
THE COASTAL PLAIN WITH MOSTLY CLEAR NORTHWEST. TEMPS ARE A BLEND
OF MOS...WITH 900 MB TEMPS 1C TO -2C POINTING TO MAX TEMPS 45 TO
50.

UPPER TROF CLOSES OFF. THE CLOSED LOW THEN MOVES OVER OR SOUTH OF
SOUTHERN NEW ENGLAND. THIS UPPER LOW GENERATES ANOTHER WAVE ON THE
OFFSHORE FRONT SUNDAY...THE SURFACE SYSTEM THEN MOVES NORTH AND
GETS CAPTURED BY THE UPPER LOW. THE MODEL SUITE HAS CHANGED A TAD
AT 12Z WITH THE SURFACE LOW PULLED FARTHER WEST THAN
BEFORE...EITHER TOWARD OR SOUTH OF NEW ENGLAND BY 12Z MONDAY. THE
12Z NAM IS THE FARTHEST WEST AND THE 12Z GFS FARTHEST EAST.

WE USED THE 12Z GFS AS OUR ANCHOR FOR THE SUNDAY NIGHT GRIDS AS
THIS TRENDS WEST FROM PREVIOUS FORECASTS BUT WITHOUT THE EXTEMES.
WE BLENDED 2:1 GFS MOS/NAM MOS FOR TEMPS AND 1:1 GFS WITH THE 09Z
SREF FOR POPS. THIS BRINGS RAIN INTO SOUTHERN NEW ENGLAND FROM THE
SOUTHEAST SUNDAY EVENING...AND BUILDS TO LIKELY POPS IN EASTERN
MASS. WE PROBABLY COULD HAVE MOVED LIKELY POPS WEST TO THE
CENTRAL HILLS BUT WILL SETTLE FOR THE CURRENT CONFIGURATION. WITH
THE MODEL SOLUTIONS CHANGING AS THEY HAVE...CONFIDENCE ON THIS
CHAIN OF EVENTS IS LOW.

WINDS WILL BE ANOTHER CONCERN. THE GFS SHOWS 30-55 KNOTS AT 950 MB
WITH FAVORABLE LOW LEVEL LAPSE RATE FOR MIXING THIS WIND TO THE
SURFACE ESPECIALLY OVER THE CAPE AND ISLANDS. IF THE CURRENT
SCENARIO VERIFIES THEN WE MAY NEED A WIND ADVISORY FOR THOSE AREAS
FOR SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

HIGHER CONFIDENCE THAT STRONG NORTHERLY WINDS WILL DEVELOP MON
WITH GUSTS TO 40 MPH POSSIBLE. TEMPS BELOW NORMAL MONDAY.

GFS REMAINS MOST PROGRESSIVE WITH OCEAN STORM PULLING EAST TUE AND
BUILDING RIDGE INTO NEW ENG BY MID WEEK. GFS IS PROBABLY TOO
PROGRESSIVE GIVEN THESE BLOCKING PATTERNS ARE USUALLY SLOWER TO
BREAK DOWN SO WE TRENDED THE FORECAST TOWARD SLOWER ECMWF
SOLUTION.

TUESDAY SHOULD BE MOSTLY DRY BUT STILL A CHANCE SOME SHOWERS
COULD LINGER NEAR EAST COASTAL MA IN THE MORNING IF ECMWF IS
CORRECT. MORNING CLOUDS EAST GIVING WAY TO INCREASING SUNSHINE.
GUSTY N/NW WINDS EXPECTED TO CONTINUE.

WEDNESDAY THROUGH FRIDAY...HIGH PRES TO THE NORTH BUILD INTO NEW
ENGLAND BRINGING MOSUNNY AND DRY WEATHER. MILDER AIRMASS WITH
ABOVE NORMAL TEMPS LIKELY BY THE END OF THE WEEK AS MID LEVEL
RIDGE BUILDS EWD INTO THE REGION AND SFC HIGH SHIFTS TO THE SOUTH.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THIS EVENING/TONIGHT...GENERALLY VFR BUT WITH AREAS OF CIGS
2500-3000 FEET NORTH OF BOSTON...3500-4500 FEET ELSEWHERE.

SUNDAY...DRY WEATHER WITH CEILINGS AOA 6000 FEET. INCREASING NORTH
WIND ALONG THE COAST WITH WINDS NEAR 20 KNOTS ON CAPE COD AND THE
ISLANDS.

SUNDAY NIGHT...LOWERING CEILINGS WITH MVFR CEILINGS/VSBYS IN RAIN
AFTER MIDNIGHT ON THE CAPE AND ISLANDS...POSSIBLY BOS-BED-PVD.

KBOS...CEILINGS 3000-3500 FEET THIS EVENING BUT IMPROVING
OVERNIGHT TO OVER 6000 FEET. NORTH WIND TONIGHT INCREASING TO
AROUND 14 KNOTS SUNDAY. MEDIUM CONFIDENCE THIS EVENING...THEN HIGH
CONFIDENCE OVERNIGHT AND SUNDAY.

OUTLOOK...MONDAY THROUGH WEDNESDAY...

MONDAY...LOW CONFIDENCE FORECAST DUE TO UNCERTAINTY WITH POSITION
OF OCEAN STORM. HIGHEST PROB FOR MVFR CONDITIONS WITH RAIN WILL
BE OVER EASTERN NEW ENGLAND. HIGHER CONFIDENCE FOR GUSTY N/NW
WINDS WITH G35 KT POSSIBLE.

TUESDAY...LOW TO MEDIUM CONFIDENCE. MAY SEE LINGERING MVFR
CIGS EASTERN NEW ENG IN THE MORNING...OTHERWISE VFR.

WEDNESDAY...MEDIUM TO HIGH CONFIDENCE VFR.

&&

.MARINE...
SMALL CRAFT ADVISORY IN EFFECT MOST WATERS TONIGHT AND SUNDAY.
ROUGH SEAS ON THE UNSHELTERED WATERS TONIGHT FROM STRONG SOUTHEAST
SWELL. INCREASING WIND LATE TONIGHT AND SUNDAY ESPECIALLY SOUTH
AND EAST OF CAPE COD WITH NORTH GUSTS 25 TO 30 KNOTS.

DEVELOPING LOW PRESSURE OVER THE WEST ATLANTIC WILL INTENSIFY INTO
A GALE CENTER SUNDAY AND SUNDAY NIGHT. THE FORECAST TRACK OF THIS
GALE CENTER HAS SHIFTED WITH THE DATA FROM 12Z...IT IS NOW
FORECAST TO MOVE NEAR CAPE COD BY 12Z MONDAY. FORECAST GUIDENCE
SHOWS 30-55 KNOT WINDS AT 950 MB...A COUPLE OF THOUSAND FEET
ABOVE THE SURFACE. THERE IS A FAIR POTENTIAL FOR SOME OF THIS WIND
TO BE BROUGHT TO THE SURFACE. IF THE FORECAST MOVEMENT SHOULD
VERIFY...IT WOULD BRING GALE FORCE WINDS TO AT LEAST THE EASTERN
WATERS SUNDAY EVENING AND NIGHT. WE HAVE ISSUED A GALE WATCH FOR
OUR EASTERN WATERS.

OUTLOOK...MONDAY THROUGH WEDNESDAY...

N/NW WIND GUSTS TO 30 KT EXPECTED MONDAY INTO TUESDAY AS
OCEAN STORM BACKS IN TOWARD THE GULF OF MAINE...AND THERE IS A
CHANCE FOR GALE FORCE GUSTS.

WEDNESDAY...LOW PRES EXPECTED TO MOVE FAR ENOUGH EAST FOR
DIMINISHING NORTHERLY WINDS...BUT THERE IS A CHANCE SCA WIND
GUSTS COULD LINGER OVER EASTERN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR
     ANZ231-232-250-251-254-255.
     SMALL CRAFT ADVISORY FROM 3 AM TO 4 PM EST SUNDAY FOR ANZ231-
     232.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR ANZ233>235-237-
     250-251-254>256.

&&

SYNOPSIS...WTB/KJC
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...KJC
AVIATION...WTB/KJC
MARINE...WTB/KJC
Hazardous weather outlook, Nov 6, 4:12 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT SAT NOV 6 2010

CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-026-NHZ011-012-015-
RIZ001>008-072015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
412 PM EDT SAT NOV 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-015-016-019-022-024-072015-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
BARNSTABLE MA-NANTUCKET MA-
412 PM EDT SAT NOV 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LARGE SOUTHEAST SWELLS ON TOP OF A HIGH ASTRONOMICAL TIDE WILL
CAUSE SOME SPLASH OVER ON THE MOST VULNERABLE SHORE ROADS OF
MASSACHUSETTS AND RHODE ISLAND DURING THE SUNDAY MIDDAY HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231-232-250-251-254-255-072015-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
412 PM EDT SAT NOV 6 2010

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

THERE IS A CHANCE FOR NORTH TO NORTHWEST GALE FORCE WINDS SUNDAY
NIGHT INTO TUESDAY...ESPECIALLY OVER THE EASTERN WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-233>237-256-072015-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
412 PM EDT SAT NOV 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR NORTH TO NORTHEAST GALE FORCE WINDS SUNDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 3:57 PM EDTGale WatchBOX12 hr
Nov 6, 3:57 PM EDTSmall Craft AdvisoryBOX44 hr

Nearby

Coastal Flood Statements in Massachusetts, 2010Every coastal flood statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.